Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS Wilmington, NC

October 23, 2017Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Oct 23, 2017, 9:26 PM EDT for Horry County, South Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2017, 9:26 PM EDT (01:26 UTC)
Expired
Oct 23, 2017, 10:15 PM EDT
In force
49 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Horry County, SC

The radar

The Wilmington radar (KLTX), 57 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 9:29 PM EDTTSTM WND DMG1 Nw Saint Paul Forks, SCDAMAGE TO OUTBUILDINGS... LARGE TREE LIMBS DOWN... METAL ROOFING MATERIAL WRAPPED AROUND TREES.
Oct 23, 9:32 PM EDTTSTM WND DMG1 Nw Homewood, SCCOMMERICAL SIGN BLOWN DOWN AND A FEW TREE LIMBS BLOWN DOWN. SIGN BLOWN NORTHEASTWARD A SIGNFICANT DISTANCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

037 
WUUS52 KILM 240126
SVRILM
SCC051-240215-
/O.NEW.KILM.SV.W.0086.171024T0126Z-171024T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
926 PM EDT MON OCT 23 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Central Horry County in northeastern South Carolina...

* Until 1015 PM EDT

* At 925 PM EDT, a severe thunderstorm was located over Homewood, or
  near Conway, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage trees and power lines. 

* Locations impacted include...
  Conway, Horry, Loris, Hickory Grove, Homewood, Adrian, Bayboro,
  Allsbrook, Green Sea and Loris Community Hospital.

This includes SC Highway 22 between mile markers 1 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3389 7920 3423 7899 3407 7880 3380 7905
TIME...MOT...LOC 0125Z 213DEG 27KT 3389 7909 

HAIL...<.75IN
WIND...60MPH
 
$$

DCH
2 follow-up statements
482 
WWUS52 KILM 240143
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
943 PM EDT MON OCT 23 2017

SCC051-240215-
/O.CON.KILM.SV.W.0086.000000T0000Z-171024T0215Z/
Horry SC-
943 PM EDT MON OCT 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR NORTH CENTRAL HORRY COUNTY...

At 942 PM EDT, a severe thunderstorm was located over Bayboro, or 10
miles north of Conway, moving northeast at 25 to 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage trees and power lines. 

Locations impacted include...
Loris, Bayboro, Allsbrook, Adrian, Green Sea and Loris Community
Hospital.

This includes SC Highway 22 between mile markers 8 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3400 7913 3423 7899 3407 7880 3389 7897
TIME...MOT...LOC 0142Z 213DEG 21KT 3398 7902 

HAIL...<.75IN
WIND...60MPH
 
$$

DCH
867 
WWUS52 KILM 240209
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1009 PM EDT MON OCT 23 2017

SCC051-240218-
/O.EXP.KILM.SV.W.0086.000000T0000Z-171024T0215Z/
Horry SC-
1009 PM EDT MON OCT 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HORRY COUNTY
WILL EXPIRE AT 1015 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits, and will exit the warned area by 1015 pm. As a result, the 
warning will be allowed to expire. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wilmington.

LAT...LON 3400 7913 3423 7899 3407 7880 3389 7897
TIME...MOT...LOC 0208Z 213DEG 27KT 3413 7890 

$$

DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 8:49 PM EDT, 37 minutes earlier.

Area forecast discussion, Oct 23, 8:49 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
849 PM EDT Mon Oct 23 2017

.SYNOPSIS...
A strong cold front will approach from the west today and slow,
finally moving completely offshore Tuesday afternoon. Showers
and thunderstorms are expected along and ahead of the front with
the possibility for a line of strong to severe thunderstorms
this evening and tonight. In the wake of the front, dry and
cool air is expected through Thursday as Canadian high pressure
takes hold. A warming trend begins Friday. Shower chances
increase Saturday as a weak area of low pressure develops ahead
of a second cold front.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 830 PM Monday...Axis of surface-based instability was
moving eastward across the Pee Dee region as of 00Z, with LI's
of -2C to -3C extending from near LBT southward through
Kingstree. Modest surface pressure falls were occurring just
east of this axis of instability, and will transition eastward
and off the coast over the next few hours. Although backing of
the surface winds in response to these pressure falls has been
modest across the CWA, the shear profiles as evidenced by KLTX
VWP will remain conducive for storm rotation through the remainder
of the evening. Latest HRRR indicates the thunderstorm activity
will move off the coast around 06-07Z.

Cool advection lags considerably behind the wind-shift though
dewpoints may start dropping Tuesday afternoon temperatures will
still warm up into the upper 70s, a solid category above
climatology.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Very quiet conditions will settle into
the area as a deep full latitude mid level trough moves from the
Tennessee Valley to just offshore through the period.
Precipitable waters dip to near one quarter of an inch by late
in the period. At the surface a somewhat blustery pressure
gradient will reside across the area and this is reflected n the
guidance. There may be some decoupling early Thursday morning
allowing temperatures to possibly drop to the coolest readings
of the season in some areas with lower to mid 40s area wide.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM Monday...Very cool temperatures start the extended as
Canadian high pressure settles across the area before pushing
offshore Friday. Temps Thursday will likely be about 5 degrees below
climo before recovering to more seasonable temps Friday as the
surface high shifts offshore. Moisture will begin to increase
Saturday on increasing southerly winds as a pre-frontal airmass
returns ahead of a deep mid-level trough pushing through the MS VLY.
This will drive a cold front across the area Saturday night into
Sunday. Ahead of this feature, a weak area of low pressure may
develop and move just off the coast, and while total column
moisture remains confined below 700mb, showers are possible late
Saturday through Sunday morning associated with this feature.
This front will bring the potential for the coldest air of the
season behind it, as 850mb progs drop below 0C and extended MOS
numbers feature values as much as 10 degrees below climo early
next week.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 23Z...Latest radar showing precipitation moving up the SC
coast soon to impact KMYR and KCRE. Light rain already at KFLO
and KLBT with nothing yet at KILM. Forecast for the overnight
period still a bit tricky with VAD wind profile showing some
veering between 8k and 17k with 35 to 45 kt winds. As front
pushes to the east storm motion is moving all cells to the NE at
greater than 30 mph. Impacts will affect all terminals through
the evening/overnight period with high confidence in MVFR and
possible IFR conditions in vsby and ceiling. Have mentioned tstm
across the inland terminals but not to confident at the coastal
terminals although cannot totally ruled out but will not
mention at terminals.

Gusty SSE to S winds will prevail overnight until FROPA and
will mention low ceilings and vsby across KLBT and KFLO with
fog as winds abate behind the front. Weather will improve from
west to east across the terminals. Concern might be for some
wind shear around 03z near the coast but will keep an eye on
this as VAD winds are pretty uniform with the wind speeds from
the sfc up to about 4-5K. main concern for all terminals will be
between 00Z and 06Z before condition slowly improve. After
25/15z VFR conditions across the region.

Extended Outlook... VFR Wednesday through Friday. Slight chance for
showers Saturday.

&&

.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 830 PM Monday...Latest buoy obs are indicating strong
southerly winds across the waters, with gusts of 25-30 knots.
Seas at buoy 41013 were running near 8 feet. Latest guidance
suggests winds will diminish late tonight across the SC waters,
and early Tuesday morning north of Cape Fear. Seas will subside
below SCA thresholds beginning early Tuesday south of Little
River Inlet, and by early afternoon across the waters north of
Little River Inlet in the wake of the wind shift. Won't make
changes to the SCA at this time, but if this timing expectation
holds, we may be able to remove the southern waters from the
SCA a little earlier on Tuesday than 18Z.

SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM Monday...Northwest winds of 10-15 knots and on
occasion 15-20 knots will prevail across the area through the
period. The persistence will be provided by a very deep and slow
mid level trough at 500mb that trudges across the conus from
the Mississippi Valley. Significant seas will be mostly 2-4 feet
with the higher values across the outer waters with the
offshore flow.

LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM Monday...High pressure moving overhead the waters
Thursday into Friday will create gusty north winds early
Thursday before weakening to less than 10 kts and shifting
slowly to NE Friday, and then E on Saturday. A secondary front
approaching very late Saturday may cause winds to uptick again
at the end of the period. The gusty north winds early will keep
seas elevated at 3-4 ft the first half of Thursday, before
falling back to 1-3 ft Fri and Sat. The increased winds late
Saturday may cause seas to begin to rise again at that time.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 2 PM EDT Tuesday for AMZ250-252-254-
     256.

&&

SYNOPSIS...JDW
NEAR TERM...CRM
SHORT TERM...SHK
LONG TERM...JDW
AVIATION...MAC
Hazardous weather outlook, Oct 23, 3:29 PM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
329 PM EDT Mon Oct 23 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-241930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
329 PM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible tonight. The main threats will be
damaging winds and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-241930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
329 PM EDT Mon Oct 23 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT TUESDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-241930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
329 PM EDT Mon Oct 23 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 23, 5:49 PM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Wilmington NC
549 PM EDT MON OCT 23 2017

SCZ017-023-232245-
Marlboro SC-Darlington SC-
549 PM EDT MON OCT 23 2017

...SPECIAL WEATHER STATEMENT FOR DARLINGTON AND CENTRAL MARLBORO
COUNTIES UNTIL 645 PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oates, or 9 miles south of Hartsville, moving north at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hartsville, Darlington, Lamar, North Hartsville, Dovesville, Mont
Clare, Lydia, Auburn, Darlington Raceway, Clyde, Mechanicsville,
Oates, Floyd, Kellytown, Florence Darlington Technical College Main
Campus, Society Hill, Blenheim, Mcleod Medical Center and Carolina
Pines Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3449 8005 3449 8002 3450 7999 3449 7996
      3449 7988 3452 7986 3453 7983 3460 7980
      3455 7958 3424 7982 3414 7998 3417 8015
      3420 8011 3423 8011 3428 8013 3433 8018
      3436 8018 3437 8019 3433 8024 3437 8029
TIME...MOT...LOC 2149Z 188DEG 43KT 3423 8004

SHK
Special weather statement, Oct 23, 6:17 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
617 PM EDT MON OCT 23 2017

NCZ087-232245-
Robeson NC-
617 PM EDT MON OCT 23 2017

...SPECIAL WEATHER STATEMENT FOR NORTHERN ROBESON COUNTY UNTIL 645 PM
EDT...

At 610 PM EDT, Doppler radar was tracking an area of light to
moderate rains with embedded heavier showers moving across northern
Robeson County. The area extended north of a line that runs from Red
Springs to St. Pauls. The activity is racing to the northeast in
excess of 50 mph.

Expect winds in excess of 40 mph associated with the embedded
heavier showers.

Locations impacted include...
Red Springs, Pembroke, Maxton, St. Pauls, Buie, Wakulla, Rex,
Prospect, Shannon, Parkton, Rennert and Lumber Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3490 7894 3488 7892 3486 7893 3483 7890
      3463 7906 3474 7937 3477 7933 3482 7936
      3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 2210Z 219DEG 61KT 3479 7928

DCH
Special weather statement, Oct 23, 8:11 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
811 PM EDT MON OCT 23 2017

SCZ032-033-039-240100-
Marion SC-Williamsburg SC-Florence SC-
811 PM EDT MON OCT 23 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHERN FLORENCE...SOUTHWESTERN
MARION AND WILLIAMSBURG COUNTIES UNTIL 900 PM EDT...

At 806 PM EDT, Doppler radar was tracking a cluster of thunderstorms
moving northeast at 45 mph that had reached a line extending from
Nixonville to Kingstree.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lake City, Kingstree, Johnsonville, Pamplico, Hemingway, Cades,
Poston, Brittons Neck, Indiantown, Gresham, Hebron, New Hope,
Salters, Hyman, Hannah, Gourdin, Friendfield, Kingsburg, Evergreen
and Scranton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3372 7998 3377 7999 3381 7994 3382 7991
      3388 7988 3388 7994 3392 7996 3416 7950
      3383 7926 3346 7991 3350 7996 3350 7999
      3351 8000 3350 8000 3351 8008 3350 8010
TIME...MOT...LOC 0006Z 239DEG 40KT 3367 7993

DCH
Special weather statement, Oct 23, 9:05 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
905 PM EDT MON OCT 23 2017

SCZ017-023-024-032-240145-
Marlboro SC-Florence SC-Dillon SC-Darlington SC-
905 PM EDT MON OCT 23 2017

...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE...SOUTHWESTERN
DILLON...NORTHEASTERN DARLINGTON AND SOUTH CENTRAL MARLBORO COUNTIES
UNTIL 945 PM EDT...

At 904 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Hope, or 11 miles northwest of Lake City, moving north
northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence, Darlington, Quinby, Mont Clare, Mars Bluff, Effingham, Oak
Grove, Florence Darlington Technical College Main Campus, Francis
Marion University, Mechanicsville, New Hope, Evergreen, Scranton,
Coward, Carolinas Hospital System, Mcleod Regional Medical Center,
Mcleod Medical Center, Carolinas Hospital System - Cedar Tower and
Health South Rehabilitation Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3396 7995 3399 7989 3399 7990 3400 7990
      3401 7991 3401 7992 3402 7993 3402 7994
      3446 7984 3435 7952 3390 7975
TIME...MOT...LOC 0104Z 197DEG 36KT 3401 7983

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 8:11 PM EDTSpecial Weather StatementILMFlorence, Williamsburg49 min
Oct 23, 9:05 PM EDTSpecial Weather StatementILMFlorence40 min
Oct 23, 9:57 PM EDTSevere Thunderstorm WarningILMHorry38 min
Oct 23, 10:06 PM EDTSpecial Weather StatementILMHorry24 min
Oct 23, 10:20 PM EDTTornado WarningILMHorry25 min
Oct 23, 10:27 PM EDTSpecial Weather StatementILMDillon63 min
Oct 24, 12:35 AM EDTSpecial Marine WarningILM55 min
Oct 24, 12:46 AM EDTSpecial Marine WarningILM59 min
Oct 24, 1:46 AM EDTSpecial Marine WarningILM89 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.